lIn the US, a record 81,000 people died from opioid overdoses in 2021. But despite that stark number, there’s hope: Drugs like buprenorphine can treat opioid use disorders, while harm-reduction methods like needle changes pose threats like contagious disease.
There is also another promising tool, naloxone. The rescue medication reverses the effects of opioids on the brain for 30 to 90 minutes, allowing people who have overdosed on an opioid to breathe again. Distributed as an injectable drug or nasal spray sold under the brand name Narcan, it can save lives. However, for it to work, someone needs to be on the side of the drug user to help him as soon as possible.
“The family and friends of those who use drugs are the real first responders,” said Gina Dahlem, a clinical associate professor at the University of Michigan School of Nursing. For this reason, she says, it’s essential that anyone who is around someone taking drugs has easy access to naloxone and knows how to use it.
Here’s what you need to know about Narcan and how to get it.
What is naloxone or Narcan?
Naloxone is a drug that temporarily blocks the effects of opioids (such as heroin, fentanyl, or oxycodone) by binding to opioid receptors, which are located across the central nervous system.
The drug comes in two forms: a nasal spray, sold as Narcan or as a generic alternative, and an injectable drug. Both can be administered to people who have overdosed on opioids, even after they have lost consciousness. After naloxone is administered, a person usually begins to breathe normally within two to three minutes. People who have given naloxone should immediately call 911 to give the person immediate medical attention, while also keeping an eye on the person who overdosed until emergency responders arrive.
The primary purpose of giving them naloxone is not to revive them, but to restore their ability to breathe, as opioid overdoses kill people from suffocation, says Dr. Lewis Nelson, chair of the department of emergency medicine at the United States. Rutgers New Jersey Medical School. “The only reason you die from an opioid overdose is respiratory depression, not from being unconscious,” he says. “So just waking them up isn’t the end point — the end point makes them breathe.”
Experts generally recommend that people wear the nasal spray because it is easy to spray on someone’s nose, and the person administering it does not have to worry about using a needle, which can be intimidating and increase the risk of transmission of blood-borne illness if the needle is not sterile or if someone accidentally sticks to it.
Who should wear naloxone?
While it’s critical to have naloxone with you to help an opioid user, it’s also worth having naloxone with you if a drug-taking loved one is primarily using other substances, such as cocaine or methamphetamine. Drugs bought on the street are often contaminated with various substances, especially the opioid fentanyl. This increases the risk of overdose in part because people with little built-up tolerance to opioids can consume the drug; a lack of tolerance makes it more difficult for drug users to control their opioid dosage because it is difficult to determine the proportion of opioids a substance contains or their potency. (Naloxone will only reverse the effects of opioids — not other drugs.)
You don’t even need to know a drug user to carry naloxone. Laura Levine, who provides naloxone training through the nonprofit VOCAL New York, says she encourages everyone to wear naloxone, regardless of whether they have a close friend or family member who uses drugs. “Cities come in and ask for training and to receive Narcan kits because they see a lot of overdoses in their communities,” Levine says. “They react to overdoses in stairwells, on the train, in the park.”
Where do you get naloxone?
After naloxone was approved by the US Food and Drug Administration in 1971, it was used almost exclusively in hospitals and by emergency responders. But in recent decades, all 50 states have passed laws easing access to naloxone. States largely allow people to obtain naloxone if they intend to use it for someone else, although the laws vary by state. In some states, including California, New York, and Kentucky, naloxone is available over the counter from pharmacies.
The nasal spray is usually more expensive than injectable naloxone; some pharmacies charge over $100 for a two-dose box of Narcan. But Narcan and naloxone are available for free in many places, including vending machines in Indiana, New York City, and Philadelphia; through mail order programs such as Next Distro, and locally through harm reduction programs and government programs. A National Harm Reduction Coalition resource also helps locate naloxone.
Free courses teaching people how to administer naloxone are widely available through local harm reduction organizations, including the National Harm Reduction Coalition, as well as online.
When should you deliver Narcan – and how do you do it safely?
Naloxone should be given when a person shows signs of an opioid overdose, including blue or gray lips or fingertips, snoring or gargling, and slow and shallow breathing, Levine says. Nelson recommends counting a person’s breath; if they fall below six per minute, naloxone should be administered. In some cases, patients may need an extra dose of Narcan, but experts recommend waiting two to three minutes after administration to see if the person begins to breathe again.
It is also important to remember that the effects of naloxone last for about 30 to 90 minutes, so the person who overdosed may be overdosed again after the effects wear off, as opioids can remain in their system. Calling 911 protects the person from another overdose.
Are There Risks of Giving Someone Naloxone?
Naloxone is safe and poses no risk to people who have not used opioids (although some people may be allergic to them). However, when a person under the influence of opioids is given naloxone, they may immediately experience withdrawal symptoms, including vomiting.
Withdrawal can be painful for people with opioid use disorders, so some people may panic or – worse – try to consume more opioids after receiving naloxone. Levine recommends letting the person know they’ve been given naloxone — so they know the withdrawal symptoms are temporary — and keeping them as calm and comfortable as possible when emergency services arrive.
More must-read stories from TIME